Alert archive / Arkansas / Flash Flood Warnings in 2016

Flash Flood Warning 38, NWS Little Rock, AR

April 29, 2016Hot Spring County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Apr 29, 2016, 9:32 PM CDT for Hot Spring County, Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2016, 9:32 PM CDT (02:32 UTC)
Expired
Apr 30, 2016, 3:30 AM CDT
In force
6 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
Minor

County Hot Spring County, AR

The radar

The Little Rock radar (KLZK), 79 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 2.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2016-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2016-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 455 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
455 m²/s²
0-3 km storm-relative helicity
577 m²/s²
Significant tornado parameter
2.9
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted.

701 
WGUS54 KLZK 300232
FFWLZK
ARC059-300830-
/O.NEW.KLZK.FF.W.0038.160430T0232Z-160430T0830Z/
/00000.1.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
932 PM CDT FRI APR 29 2016

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE OUACHITA RIVER BELOW REMMEL DAM IN...
  EASTERN HOT SPRING COUNTY IN SOUTHWESTERN ARKANSAS...

* UNTIL 330 AM CDT SATURDAY

* AT 929 PM CDT...DAM OPERATORS REPORTED ELEVATED RELEASES AT REMMEL
  DAM ON THE OUACHITA RIVER.

  THIS IS A ROUTINE HIGH WATER EVENT WHICH WILL RESULT IN LOWLAND
  FLOODING ALONG THE OUACHITA RIVER IN HOT SPRING COUNTY. THE CURRENT
  FLOW RATE FROM REMMEL DAM AT 939 PM IS 29400 CUBIC FEET PER SECOND. 
  INITIAL IMPACTS FROM REMMEL DAM RELEASES WILL REACH THE BRIDGE ON 
  INTERSTATE 30 NEAR MALVERN WITHIN 1 TO 2 HOURS...WITH MAXIMUM IMPACTS 
  OCCURRING WITHIN THE NEXT 2 TO 3 HOURS. INITIAL IMPACTS WILL REACH 
  DONALDSON WITHIN THE NEXT 3 TO 6 HOURS...WITH THE MAXIMUM IMPACTS 
  OCCURRING WITHIN THE NEXT 6 TO 8 HOURS. IMPACTS WILL REACH FRIENDSHIP 
  IN ABOUT 10 TO 12 HOURS. LIVESTOCK AND PROPERTY SHOULD BE MOVED OUT 
  OF THE FLOODPLAIN. FLOODED ROADWAYS SHOULD BE AVOIDED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS ALONG
  THE OUACHITA RIVER NEAR OAK GROVE...MIDWAY...FRIENDSHIP...AND JONES
  MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A CONTROLLED RELEASE. YOU SHOULD BE ON ALERT FOR INCREASING
RELEASES FROM REMMEL DAM. THIS IS AN EVOLVING SITUATION AND UPDATES
TO THIS STATEMENT WILL BE MADE AS MORE INFORMATION BECOMES AVAILABLE.
DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS. TURN AROUND DONT
DROWN.

&&

LAT...LON 3443 9289 3443 9287 3442 9287 3439 9285
      3435 9291 3429 9293 3422 9300 3420 9298
      3424 9293 3433 9285 3438 9282 3443 9285
      3444 9289

$$

57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 8:15 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 29, 8:15 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LITTLE ROCK AR
815 PM CDT FRI APR 29 2016

.DISCUSSION...

OVERALL TRENDS ARE AS EXPECTED. ISOLATED SEVERE STORMS HAVE BEEN
SEEN TODAY...WHILE THIS EVENING AND TONIGHT...ADDITIONAL RAIN WITH
THUNDER IS EXPECTED. MAIN CONCERN INITIALLY IS THE THREAT OF FLASH
FLOODING...ESPECIALLY OVER SW AR WHERE 2 TO 4 INCHES OF RAIN WITH
ISOLATED HIGHER AMOUNTS HAVE FALLEN. CURRENTLY THE UPPER LOW
PRESSURE WAS OVER THE WESTERN PLAINS...AS UPPER ENERGY MOVES
EASTWARD INTO AR AND DEVELOPING THE STORMS. THE FRONTAL BOUNDARY HAS
DRIFTED A BIT SOUTH...KEEPING THE WARMEST AND MORE MOIST AIR OVER N
LA. RAIN AND THUNDERSTORMS WITH AREAS OF HEAVY RAIN...WILL CONTINUE
TONIGHT AND FORECAST INDICATES THIS. SEVERE STORM THREAT WILL ALSO
REMAIN OVER PARTS OF AR...WHILE THE SW WOULD HAVE THE GREATEST
THREAT. WILL FINE TUNE ELEMENTS AS THE EVENING GOES...BUT AT THIS
TIME NO SIGNIFICANT CHANGES PLANNED. (59)

&&

.PREV DISCUSSION... /ISSUED 605 PM CDT FRI APR 29 2016/

.AVIATION...

AREAS OF MVFR AND SCATTERED IFR FLIGHT CONDITIONS WILL MAINLY BE
SEEN THIS EVENING AND OVERNIGHT. A WARM FRONT AND UPPER LEVEL SHORT
WAVE WILL MOVE ACROSS AR AND DEVELOP SCATTERED TO A TIME NUMEROUS
SHOWERS AND THUNDERSTORMS. AREAS OF FOG...WILL ALSO BE ACROSS AR.
AREAS OF HEAVY RAIN AS WELL AS STRONG TO ISOLATED SEVERE STORMS WILL
BE POSSIBLE THIS EVENING AND OVERNIGHT. WINDS WILL BE SE TO SW AT 5
TO 15 MPH THIS EVENING AND OVERNIGHT. (59)

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT FRI APR 29 2016/

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
AN UPPER LOW PRESSURE SYSTEM CONTINUES OVER THE ROCKIES WITH AN
UPPER RIDGE OVER THE SOUTHEAST U.S. THIS RIDGE IS BLOCKING THE UPPER
LOW FROM MOVING EAST. SATURDAY AND SUNDAY THE UPPER LOW WILL SLOWLY
MOVE INTO THE NORTHERN PLAINS.

MOISTURE WILL CONTINUE TO STREAM OVER THE WARM FRONT AND SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD TONIGHT. SHOWERS AND
THUNDERSTORMS WILL BE NUMEROUS AGAIN OVERNIGHT. SURFACE LOW PRESSURE
WILL BRING A COLD FRONT THROUGH ARKANSAS ON SATURDAY. THUNDERSTORMS
WILL BE ASSOCIATED WITH THIS FRONT AS WELL...WITH THE FRONT EXITING
THE EAST PART OF THE STATE SUNDAY MORNING. ONE TO THREE INCHES OF
RAIN IS EXPECTED OVER THE CENTRAL AND SOUTHERN SECTIONS THROUGH
SATURDAY. THE FLASH FLOOD WATCH HAS BEEN EXTENDED INTO SATURDAY
EVENING.

&&

.LONG TERM...MONDAY THROUGH FRIDAY NIGHT

AS WE MOVE THROUGH THE WEEK WE WILL BE TRANSITIONING TO NORTHWESTERLY
FLOW. THIS WILL DRIVE A WEAK FRONT INTO THE REGION BY WEDNESDAY. WITH
LITTLE MOISTURE IN PLACE AHEAD OF THE BOUNDARY...NOT MUCH IN THE WAY
OF RAIN CHANCES AT THIS TIME. NEXT BETTER CHANCE OF PRECIPITATION
WILL BE IN THE LATTER PART OF THE LONG TERM WITH A FRONT SLOWING DOWN
AS IT APPROACHES HEADING INTO THE WEEKEND. TEMPERATURES TO A FEW
DEGREES ABOVE NORMAL THROUGH THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     64  78  60  78 /  90  60  40  10
CAMDEN AR         67  80  64  84 /  90  70  40  10
HARRISON AR       61  77  55  73 /  90  40  20  10
HOT SPRINGS AR    66  79  61  80 /  90  60  30  10
LITTLE ROCK   AR  65  80  63  81 /  90  70  40  10
MONTICELLO AR     67  81  66  83 /  90  70  50  20
MOUNT IDA AR      65  78  59  78 /  90  50  30  10
MOUNTAIN HOME AR  62  78  57  75 /  90  50  30  10
NEWPORT AR        64  78  62  80 /  90  70  50  20
PINE BLUFF AR     66  80  64  82 /  90  70  50  10
RUSSELLVILLE AR   65  79  59  78 /  90  50  30  10
SEARCY AR         65  78  62  80 /  90  70  40  10
STUTTGART AR      66  79  65  81 /  90  70  50  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEVELAND-DALLAS-DESHA-DREW-GARLAND-GRANT-HOT
SPRING-JEFFERSON-LINCOLN-LONOKE-MONROE-MONTGOMERY-OUACHITA-PERRY-
PIKE-POLK-PRAIRIE-PULASKI-SALINE-SCOTT-YELL.

&&

SHORT TERM...51 / LONG TERM...61
Hazardous weather outlook, Apr 29, 6:45 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
645 PM CDT FRI APR 29 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301015-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
645 PM CDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

A STORM SYSTEM KICKING OUT OF THE ROCKIES WILL BRING SEVERE WEATHER
AND FLASH FLOODING TO THE AREA TONIGHT. STRONG TO POSSIBLY SEVERE
THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING WITH ANOTHER ROUND
LIKELY LATE THIS EVENING AND INTO THE OVERNIGHT HOURS. LARGE HAIL
AND STRONG GUSTY WINDS WILL BE THE PRIMARY CONCERN WITH THESE STORMS
BUT THE TORNADO THREAT CAN NOT BE DISCOUNTED ENTIRELY.

IN ADDITION TO THE STRONG STORMS...FLASH FLOODING WILL ALSO BE A
POSSIBILITY. A LARGE AREA OF SOUTHERN AND CENTRAL ARKANSAS HAS
ALREADY EXPERIENCED IN EXCESS OF 2 TO 4 INCHES OF RAIN FROM EARLIER
TODAY. ADDITIONAL HEAVY RAIN IS EXPECTED OVER THIS AREA TONIGHT WITH
SEVERAL MORE INCHES EXPECTED LEADING TO ADDITIONAL FLASH FLOODING.
AS SUCH...A FLASH FLOOD WATCH IS IN EFFECT FOR MOST SOUTHERN AND
CENTRAL ARKANSAS THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BE ONGOING TO START THE DAY
SATURDAY...PUSHING EAST ACROSS THE STATE WITH TIME. THE MAIN
AREA TO WATCH FOR ANY STRONG TO SEVERE STORM WILL BE IN EASTERN
AND SOUTHEASTERN ARKANSAS AS A RESULT. LARGE HAIL IS EXPECTED TO
BE THE PRIMARY THREAT AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

56

In the hours before

Special weather statement, Apr 29, 6:06 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
606 PM CDT FRI APR 29 2016

ARZ053-054-062-292345-
HOT SPRING AR-DALLAS AR-CLARK AR-
606 PM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAS...EASTERN CLARK
AND EASTERN HOT SPRING COUNTIES UNTIL 645 PM CDT...

AT 606 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GUM SPRINGS IN CLARK
COUNTY TO NEAR GURDON TO NEAR WHELEN SPRINGS...AND MOVING NORTHEAST
AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ARKADELPHIA...         MALVERN...             GURDON...
ROCKPORT...            CADDO VALLEY...        SPARKMAN...
PERLA...               GUM SPRINGS IN CLARK...
RICHWOODS...
DONALDSON...           FRIENDSHIP...          MAGNET COVE...
CENTRAL...             WILLOW...              VADEN...
SOCIAL HILL...         MANNING...             PINE GROVE...
JOAN...                OUACHITA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
ARKANSAS.

LAT...LON 3379 9306 3378 9308 3387 9312 3406 9324
      3448 9286 3433 9271 3391 9268 3382 9291
      3382 9293 3380 9294 3377 9303
TIME...MOT...LOC 2306Z 216DEG 29KT 3406 9316 3393 9308 3380 9307

57

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:15 PM CDTRiver Flood WarningLZKClark, Hot Spring3 days
Apr 29, 9:23 PM CDTFlash Flood WarningLZKClark, Montgomery, Pike, Polk3 hr
Apr 29, 11:14 PM CDTSevere Thunderstorm WarningLZKPike46 min
Apr 29, 11:51 PM CDTSevere Thunderstorm WarningLZKClark, Pike54 min
Apr 30, 12:10 AM CDTFlash Flood WarningLZKClark, Garland, Hot Spring, Montgomery, Pike, Polk4 hr
Apr 30, 1:23 AM CDTSevere Thunderstorm WarningLZKCalhoun, Ouachita52 min
Apr 30, 3:47 AM CDTFlash Flood WarningLZKHot Spring8 hr
Apr 30, 4:28 AM CDTRiver Flood WarningLZKYell58 hr
Apr 30, 9:23 AM CDTRiver Flood WarningLZKPerry59 hr
Apr 30, 10:06 AM CDTRiver Flood WarningLZKWhite, Woodruff8 days
Apr 30, 10:07 AM CDTRiver Flood WarningLZKJackson, Woodruff11 days
Apr 30, 10:26 AM CDTRiver Flood WarningLZKClark, Nevada, Ouachita3 days
Apr 30, 12:12 PM CDTFlash Flood WarningLZKHot Spring4 hr
Apr 30, 4:45 PM CDTSevere Thunderstorm WarningLZKBaxter, Marion45 min
Apr 30, 5:42 PM CDTSevere Thunderstorm WarningLZKBaxter, Marion48 min
Apr 30, 5:49 PM CDTSevere Thunderstorm WarningLZKPope, Yell31 min
Apr 30, 6:01 PM CDTSevere Thunderstorm WarningLZKBaxter, Marion29 min
Apr 30, 6:14 PM CDTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard46 min
Apr 30, 6:52 PM CDTSevere Thunderstorm WarningLZKConway, Pope38 min

Nearby

Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.